Table of Contents Author Guidelines Submit a Manuscript
Journal of Ophthalmology
Volume 2010, Article ID 690707, 3 pages
http://dx.doi.org/10.1155/2010/690707
Case Report

Prostaglandin-Induced Cystoid Macular Edema Following Routine Cataract Extraction

Department of Ophthalmology, University of California, Irvine, CA 92697, USA

Received 4 July 2010; Accepted 30 July 2010

Academic Editor: Robert Neal Weinreb

Copyright © 2010 Negin Agange and Sameh Mosaed. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

To our knowledge, we are reporting the first case of a 59-year-old man who developed recurrent CME with three separate trials of three different prostaglandin class drugs following uncomplicated phacoemulsification with intraocular lens implantation. Despite multiple reports of individual prostaglandin (PG) analogues being suggested as the cause of CME, there are no recommendations regarding withholding these medications in the perioperative period. Our patient first developed CME OD 4-months post uncomplicated cataract extraction. XALATAN (Latanoprost) had been restarted after surgery and discontinued at onset of CME. While off XALATAN (Latanoprost), the patient's CME resolved, but his IOP rose. The patient was started on LUMIGAN (Bimatoprost) to control the IOP, but within weeks his CME recurred. The patient's CME was again treated and his IOP remained acceptable, but then progressively increased. TRAVATAN (Travoprost) was attempted, but he presented with a third round of CME. Definitive conclusions about causal relationships cannot be made without well-designed, prospective clinical trials addressing this issue.